GCA flare?

I am concerned that I might be experiencing a GCA flare. Diagnosed positive biopsy July 2013, reduced down to 5mg by May 2015 had headaches and neck pain in October when trying to reduce to 4mg, went up to 6mg and was Ok but went up to 7mg in February when I got hip pain.

Now have some issues with eyesight and  tenderness and a sort of tight feeling in both temples. Am going to see my doctor this morning and worried he is going to put me back to 60mg my original starting does - I had horrible side effects and really don't want to start all over again!!!

Would a lower dose be advisable? 

4 Replies

oldestnewest
  • You are wise to be seeing your Dr this morning as from your description of your your symptoms, something is obviously not right.  If he considers this is a flare in GCA inflammation and not simply down to a lurking virus, then a dose increase is definitely on the cards, not necessarily as high as 60mg (I started at 40mgs successfully) as a smaller increase may be sufficient to get on top of it this time around.  It is then often easier to reduce back down more quickly the second time around to a level somewhere above your present dose.  It would seem that you have reduced rather too quickly if you have reached as low as 4mg from a high of 60mg in just over 18 months - the most common reason for a flare.  The reductions need to be considerably slowed down especially from around the 7.5mg steroid dose which is equivalent to the amount of natural steroids our adrenal glands make when well - if you reduce by too much and too far before those adrenal glands catch up with their natural supply of cortisol having been suppressed by the long term steroids, then there is a shortfall in your body, possibly allowing any lurking inflammation to escalate.  Good luck with your appointment this morning and do let us know how you get on. 

  • Just to reiterate all that Celtic has said - you have reduced quite fast really compared to many - many people need 3 or 4 years to get to where you were after under 2 years. My local rheumy was of the opinion that if there aren't real visual symptoms you can get away with a much lower dose than 60mg in a flare providing you strike hard and quickly. 

    You know - as far as I'm concerned, there is no pred side effect that is as bad as being visually handicapped. And that is the possible outcome. 

  • I found these posts last night and don't know how I missed them. Sunk into deep despair having done so well reducing but CRP 39 and ESR 31 so had to double the steroids to 20 mgms which is where I was two years ago. The only symptoms I really have is the slight tightness at the side of my head and a bit of hip pain.

    I have posted before about the need to look after myself and I haven't, too much jet setting, eating everything that's not nailed down and drinking like a teenager. It's my fault but it's also reassuring to read these posts about flares and how long it takes to reduce. I was fixated on being "cured" in two years but now I know that is not going to happen I am grateful that I am as well as I am. I am also eternally grateful for the forum. I have just said to my GP husband that you all know more than doctors and he pointed out he is a qualified obstetrician and gynaecologist but has never had a baby. They have the science but not the personal experience.

    Thank you, all of you.

  • Exactly! Onwards and upwards now...

You may also like...